Viewer Comments: Low Potassium - Symptoms

Patient Comments & Reviews

The eMedicineHealth doctors ask about Low Potassium (Hypokalemia):

Low Potassium - Symptoms

What were the symptoms of your low potassium (hypokalemia)?

Anonymously share your comment to help others.Patient Discussions FAQs

Comment from: Crafter44, 65-74 Female (Patient) Published: May 17

I have not been diagnosed with hypokalemia (yet), but I have all the symptoms. I keep telling my doctor how tired I get, I get so tired that I cannot function, my body just doesn't want to move. When I am driving I will get so tired that my eyes will want to close, I have to force myself to keep the eyes open until I get to my destination. Then about an hour or so later I'll be fine. I have had blood clots in my left leg twice. My leg gets tired and sore in the locations where the blood clots were. My doctor just doesn't seem to listen to me. I don't sleep at night either. I have restless leg syndrome and sleep apnea. I am so tired, I know there is something wrong but no one goes that extra step to find it. I'm at my wits' end.

Comment from: Sikuku, 35-44 Female (Patient) Published: April 14

I thought I was having anxiety attacks. I felt like I couldn't catch my breath even though I was breathing fine. I had pain on the far left side of my chest, it started intermittently but then became constant. I felt like my heart was racing most of the time. If felt similar to indigestion also; a fullness at the level of the diaphragm. I was tired all the time. Just felt terrible. At this point, there is still no discernible cause for my hypokalemia.

Comment from: Kenairiverbandit, 45-54 Male (Patient) Published: March 23

I work as a roustabout in the oil and gas industry and many times find myself not taking breaks with the rest of the crew every 3 hours. That is a great time to rehydrate and or get some vitamins and minerals back into the body that were used up during the working period. Last weekend I didn't know if I was having a stroke or a heart attack or allergic reaction to something I ate. I woke my boss and the operations crew up early to get me a chopper ride right to the hospital. I was literally scared that I was going to die or wake up in the hospital not being able to speak or move one side of my body. I got to the hospital and after running the tests on my EKG, blood tests etc., the doctor tells me that the only thing he can find wrong was a low potassium level of 3.3. I felt all the symptoms that are listed in this website. We are all afforded the opportunity to eat right and take reasonable breaks. I am not one to visit the doctor unless something happens hence I don't go in for any once a year health exams. I am going to get annual checkups now and eat much better. I would suggest anybody with similar concerns be diligent in not letting their health slip. We guys don't need doctors until something happens. It may be too late when it does happen so get checked out once or more times, even if you think it is nothing.

Comment from: Mark Ranger, 55-64 Male (Patient) Published: March 22

Severe muscle-crush of legs induced low potassium until treatment after 3 years. I lost everything; businesses, home, family, friends. Later struggling in a hot country, Australia, to recoup some of my losses I lost potassium through high perspiration. I drank some 12 liters daily. I suffered severe symptoms; confusion, fatigue, arrhythmia, atrial fibrillation, clots, nerve damage, muscle pain, trembling, collapsed libido, and delayed tissue repair. This has prevented me from achieving much but failure in the face of determined struggle over 27 years. Yes I have self-medicated for 7 weeks and am recovering.

Comment from: No mo bloats!, 45-54 Female (Patient) Published: October 15

I had chronic abdominal bloating and cramps, and tingling in fingers arms. Doctor arranged for me to have my potassium levels checked, and it showed that I was indeed low in potassium. For three weeks, I stopped taking a diuretic plus ate 2 bananas a day. I will have another check this week to ensure potassium level is back to normal.

Comment from: Gippy, 55-64 Male (Patient) Published: October 06

First I took blood pressure pills that reduced water. My potassium dropped (which I didn't know at the time). My heart went into SVTs (supraventricular tachycardia). My rate was immeasurable and could best be described as in a flutter. I was given Adenocard to reset my rhythm. I am glad it worked but very scary stuff. This happened 3 times over a month before it was found my potassium was low. I went back on beta blockers, problem solved. I had been sick, and I went into SVT. I stopped at drug store and took some potassium pills, and it cleared right up. I had diarrhea recently, again SVT, again potassium, again ok; so far!

Must Read Articles Related to Low Potassium

Acute Kidney Failure
Acute Kidney Failure Kidney failure, or the ability of the kidneys to filter water and waste is caused by prerenal, postrenal, or renal problems with the kidney(s). Symptoms of kidn...learn more >>
Kidney Disease
Chronic Kidney Disease Twenty percent of people over the age of 20 years will develop chronic kidney disease in their lifetime. Chronic learn more >>
Dehydration (Adults)
Dehydration in Adults Dehydration occurs when the loss of body fluids (mostly water), exceeds the amount that is taken in. Causes of dehydration include fever, vomiting, diarrhea, di...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Low Potassium (Hypokalemia):

Low Potassium (Hypokalemia) - Diagnosis

How was the diagnosis of your low potassium (hypokalemia) established?

Low Potassium (Hypokalemia) - Causes

What was the cause of your low potassium?

Low Potassium - Medical Treatment

What treatments were effective in treating low potassium or hypokalemia?



Viewer Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on eMedicineHealth. The opinions expressed in the comments section are of the author and the author alone. eMedicineHealth does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.



Medical Dictionary